Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 29, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 18, 2018, 4:34 PM EDT for Laurel County, Pulaski County, Rockcastle County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 4:34 PM EDT (20:34 UTC)
- Expired
- Aug 18, 2018, 7:08 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Laurel County, KY, Pulaski County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
814
WGUS53 KJKL 182034
FFWJKL
KYC125-199-203-182330-
/O.NEW.KJKL.FF.W.0029.180818T2034Z-180818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
434 PM EDT SAT AUG 18 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northwestern Laurel County in south central Kentucky...
Northeastern Pulaski County in south central Kentucky...
Southern Rockcastle County in south central Kentucky...
* Until 730 PM EDT.
* At 434 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Camp Wildcat, East Bernstadt, Sand Hill, Wood Creek Lake, Bandy,
Pongo, Woodstock, Hare, Lamero, Wabp, Bloss and Hansford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3733 8454 3729 8408 3728 8407 3716 8413
3725 8459
$$
KAS2 follow-up statements
429
WGUS73 KJKL 182207
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
607 PM EDT SAT AUG 18 2018
KYC199-182216-
/O.CAN.KJKL.FF.W.0029.000000T0000Z-180818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-
607 PM EDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN PULASKI COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3732 8444 3730 8418 3728 8416 3721 8418
3722 8438 3733 8450
$$
KYC125-203-182330-
/O.CON.KJKL.FF.W.0029.000000T0000Z-180818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laurel KY-Rockcastle KY-
607 PM EDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
NORTHWESTERN LAUREL AND SOUTHERN ROCKCASTLE COUNTIES...
At 606 PM EDT, Doppler radar indicated heavy rain had fallen across
the warned area. Up to two inches of rain has fallen. Flash flooding
is expected to begin shortly.
Some locations that will experience flooding include...
Camp Wildcat, Wabp, Hansford, Sand Hill, Willailla, Bromo, Luner,
Hazel Patch, Pongo, Level Green and Livingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3732 8444 3730 8418 3728 8416 3721 8418
3722 8438 3733 8450
$$
KAS004
WGUS73 KJKL 182308
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
708 PM EDT SAT AUG 18 2018
KYC125-203-182318-
/O.CAN.KJKL.FF.W.0029.000000T0000Z-180818T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laurel KY-Rockcastle KY-
708 PM EDT SAT AUG 18 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN LAUREL AND SOUTHERN
ROCKCASTLE COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3732 8444 3730 8418 3728 8416 3721 8418
3722 8438 3733 8450
$$
KASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:07 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 18, 4:07 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 407 PM EDT Sat Aug 18 2018 .SHORT TERM...(This evening through Sunday night) Issued at 358 PM EDT SAT AUG 18 2018 Current surface observations show a cold front moving over Kentucky, coincident with the passage of an upper level shortwave. Convection has been forming ahead of the front, as seen in current radar signatures, and gradually moving southeast. The main threats with this convection will be heavy rainfall, leading to flooding concerns. A Flood Advisory was issued earlier this afternoon just north of the Mountain Parkway due to higher rain rates in the convection. Rain rates in this line have since decreased, but this will continue be monitored through the evening with the development and progression of other convection. This is particularly true in areas that have seen heavier rainfall during the day such as the area from Breathitt County to Pike County. A Flood Advisory as well as a Flash Flood Warning was recently issued for portions of this area in Floyd County. The HRRR did not seem to have a very good handle on current trends, but the CONSShort did have heavier PoPs in the north with the advancement of the lines of convection. Therefore, used the CONSShort as a baseline for PoPs. Made minor adjustments to better show the current radar trends and expected progression. The cold front is expected to slow and stall just to the south of the Commonwealth. This will keep chances of showers through Sunday, mainly in the southeast. However, a weak upper level ridge will set up Sunday night, bringing a brief lull in precip overnight into Monday. A warm front, associated with a low pressure system located over the Central Plains, will begin to lift northward over Kentucky Monday morning and increase the potential for some showers into the afternoon. Stuck close to guidance and CONSShort for temperatures. Low temperatures tomorrow morning will be in the upper 60s and afternoon highs will be in the low 80s. Lows Monday morning will also be in the upper 60s, but valleys could potentially see slightly cooler temperatures with the clearing of clouds overnight. .LONG TERM...(Monday through Saturday) Issued at 407 PM EDT SAT AUG 18 2018 At the start of the period an upper level short wave trough and associated surface low will be in the vicinity of the IA/NE/MO tri state area. This system will advance east northeast towards the lower Great Lakes. Initially this will result in a warm front moving across the area from Monday into Monday night with a trailing cold front then pushing across the area on Tuesday. With a good flow of deep moisture in advance of this system we'll see increasing shower and thunderstorm chances on Monday, with the best chance for showers and thunderstorms on Tuesday with the cold front. The overall upper level system will be weakening as it moves east northeast, but mid level wind fields still look fairly strong as we move into Monday night and Tuesday. Depending on exact timing of the cold front passage it is possible we could see some strong storms on Tuesday. Some showers may linger into Wednesday, but the end of the week will feature cooler and drier weather as the front moves into the southeastern United States and surface high pressure builds into the area. Temperatures will be below normal for the end of the week before warming again next weekend as surface high pressure slides to our east. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 232 PM EDT SAT AUG 18 2018 The band of steady showers this morning has moved out of the state. The main concern for the afternoon and evening will be convection and thunderstorms that build from the west due to breaks in the cloud cover leading to diurnal heating. This has already begun and is reflected in radar trends and observations at a few of the TAF sites such as SME. Another factor that has been present so far today has been lower ceilings. Most of the TAF sites, except those that have not seen as much steady rain such as SYM, have been reporting LIFR to IFR CIGs into the afternoon thus far. Expecting this to gradually lift through the evening as the cold front makes its way across eastern Kentucky. The concern for the overnight will be the formation of valley fog. Expecting lowering visibilities and ceilings at all TAF sites, but particularly SME, LOZ, and JKL since these sites were the ones that saw the heaviest rainfall today. Have allowed for lowering VIS at SYM and SJS due to ample moisture present, SYM being located near water, and also the proximity of SJS to the heavier rainfall earlier today. Ceilings are expected to lower again through dawn but gradually rise by the end of the TAF period. Winds will generally be out of the southwest and be light, but have the potential to be higher in heavier showers and in thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CGAL LONG TERM...SBH AVIATION...SBH/CGAL
Hazardous weather outlook, Aug 18, 4:09 PM EDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 409 PM EDT Sat Aug 18 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 409 PM EDT Sat Aug 18 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible through this evening. A few of these could contain locally heavy rainfall, which could result in isolated flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible tomorrow in the southeast, mainly in the afternoon and evening. Thunderstorms are also possible at times Monday through Tuesday and again on Friday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/HAL/CGAL/SBH
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:29 PM EDT | Areal Flood Advisory | JKL | Estill, Lee, Magoffin, Menifee, Morgan, Powell and 1 more | 90 min |
| Aug 18, 3:28 PM EDT | Areal Flood Advisory | JKL | Floyd | 3 hr |
| Aug 18, 3:42 PM EDT | Flash Flood Warning | JKL | Floyd | 3 hr |
| Aug 18, 3:48 PM EDT | Areal Flood Advisory | JKL | Rockcastle | 3 hr |
| Aug 18, 4:24 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 3 hr |
| Aug 18, 4:43 PM EDT | Special Weather Statement | JKL | Bath, Montgomery | 47 min |
| Aug 18, 4:50 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery | 2 hr |
| Aug 18, 4:53 PM EDT | Flash Flood Warning | JKL | Bath, Fleming | 2 hr |
| Aug 18, 5:34 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Laurel, McCreary, Pulaski, Whitley | 3 hr |
| Aug 18, 5:47 PM EDT | Flash Flood Warning | JKL | Knox, Laurel, Whitley | 3 hr |
| Aug 18, 6:21 PM EDT | Flash Flood Warning | JKL | Knox, Laurel, Whitley | 3 hr |
| Aug 18, 6:35 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.